North Carolina, 2016Damaging Wind in North Carolina, June 23, 2016
June 23, 2016 · NWS AKQ · 1 event in 1 county or zone
Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 9:14 AM EST, 46 minutes earlier.
Area forecast discussion, Jun 23, 9:14 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1014 AM EDT THU JUN 23 2016
.SYNOPSIS...
Low pressure tracks east across a stalled frontal boundary
located just north of the area today. The front will then drop
south over the region late today into tonight. High pressure
builds in from the north Friday through Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
First batch of convective energy which prompted the svr tstrms
wrngs a few hrs ago now movg off the delmarva. Second batch of
convective energy dropping SE across wrn VA over the next few hrs
is progged to clip AKQ's swrn most countys. Morning update was
based on current conditions and trends. Adjusted pops to match
latest radar trends.
High res data suggests the convective coverage dissipates early
this afternoon with some brightening possible. This is the time
where tmps should rise into the 80s, but will probably fall short
of 90. So went ahead and lowered tmps 3-5 degrees based on the
expected amount of cloud coverage from the second s/w.
PVS DSCN:
Latest sfc analysis shows a diffuse stationary frntal bndry over
the nrn Mid Atlc, with another weak frnt near the VA/NC border,
where convection is ongoing erly this morng. These shras/tstms are
expected to continue thru the erly morng hrs as the atm is quite
moist despite weak instability attm. Radar mosaic also shows
another area of pcpn moving thru wrn va/wv. Although this activity
may weaken as it crosses the mountains, tstms are still expected
at least over nrn portions of the fa later this morng. SPC
continues to highlight the area in a slgt risk for severe wx.
Although there is plenty of deep-layer shear, instability is
fairly weak this morng, and severe potential later tda with any
redevelopment will largely be dictated by how much instability is
present. Pops range fm chance srn areas to likely nrn areas. With
skies avgg mstly cloudy and guidance running too high the past few
days, undercut temp guidance tda...highs mainly 85-90f. Good
chance for shras/tstms continues tngt as the frntal bndry drops s
thru the area. Low temps in the upr 60s to lwr 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
High pressure to the north builds into the area behind the front
Friday. Not as warm as the winds shift to the NE. The boundary
gets hung up to the south so expect sct convection during the day
with the highest pops across North Carolina. Highs in the low to
mid 80s west of the Ches Bay...75-80 along the coast.
Drying trend and cooler Friday night and Saturday as high
pressure dominates. Lows Friday night in the mid to upr 60s.
Highs Saturday in the low to mid 80s west of the bay...mid 70s to
lwr 80s at the coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry conditions to begin the extended period as the upper level ridge
axis builds over the region. Surface high pressure pushes off the
Northeast coast Sunday with low level winds remaining onshore.
Temperatures will remain slightly below seasonal norms, with highs
generally in the low 80's near the coast to mid 80's inland. Upper
high pressure retreats westward over the Desert Southwest Monday as
shortwave energy digs from south central Canada over the Great Lakes
region. An attendant cold front forecast to reach the Ohio Valley
late Monday. Pressure falls on the lee side of the mountains ahead
of the front will induce a lee side trough late Monday, which
coupled with increasing moisture in southerly flow may help some
upstream showers/thunderstorms over the higher terrain move into the
region Monday night, but expect Monday to remain dry. Warmer, with
highs in the mid to upper 80's. Better moisture arrives Tuesday
with dewpoints warming back into 70's. The front may drop into the
Piedmont late Tuesday, but expect enough instability and low level
convergence along the lee/thermal trough for scattered afternoon and
evening showers and thunderstorms. Near seasonal temperatures again
with highs in the mid to upper 80's. The front is expected to reach
the coast Tuesday night into Wednesday, with POPs continuing along
the coast Wednesday as the trough builds over the Northeast CONUS.
Highs Wednesday in the mid 80's.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Area of shras/tstms currently moving thru central VA will lead to
areas of low cigs/vsbys this morng. Included tsra for
kric/ksby, with this initial batch of pcpn likely missing the
other terminals. Thereafter, mainly carried vcsh with some
redevelopment likely later tda. Outside of any shra/tstm activity,
vfr conditions should prevail thru the taf period.
Outlook...Unsettled weather continue tngt/Fri with a frontal
boundary nearby. Additional showers or storms are possible. The
weekend looks quiet with high pressure building across the Mid
Atlc.
&&
.MARINE...
Latest wx analysis reveals Sfc Low pressure over the western Ohio
Valley, sliding E-SE along frontal boundary, which is in place
from near the VA/NC border back into W VA and the OH/TN vlys. Sfc
low will continue to slide E-SE towards the Delmarva today.
Pre-frontal SW winds increase with tightening pressure gradient,
but should remain sub-SCA given warm air mass in place and the
resultant less than optimal mixing of stronger winds just aloft.
Sfc low pulls offshore tonight, with its trailing sfc boundary
dropping into the area overnight into Friday morning, slowly
veering winds to the W-NW overnight. Very little CAA push behind
the boundary should keep predominate conditions sub-SCA behind the
front late tonight and Friday.
High pressure builds off the Northeast Coast on Friday/Friday
night, with low level flow veering around to the N-NE ~10-15
knots. High pressure remains in the vicinity of the Northeast
coast through the weekend with ongoing northeast flow over the
waters. Rather meager pressure gradient expected, so speeds will
likely stay sub- SCA ~ 10-15 kt. Seas expected to stay at or below
4 feet, but NWPS and wavewatch both depict 5-6 foot seas just
offshore. Have kept 3-4 ft and wl continue to monitor. High
pressure pushes offshore Monday as the next cold front approaches
from the west. Flow becomes south to southeast at or below 15
knots.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAS/MPR
NEAR TERM...MAS/MPR
SHORT TERM...MAS/MPR
LONG TERM...SAM
AVIATION...MAS
MARINE...MAM
Hazardous weather outlook, Jun 23, 2:13 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 AM EDT THU JUN 23 2016
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-240715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
313 AM EDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 8:13 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
913 AM EDT THU JUN 23 2016
VAZ099-100-231400-
ACCOMACK-NORTHAMPTON-
913 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHAMPTON AND
SOUTHERN ACCOMACK COUNTIES...
AT 912 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EXMORE TO NEAR CAPE CHARLES.
MOVEMENT WAS EAST AT 45 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EXMORE...CAPE CHARLES...NASSAWADOX...CHERITON...BAY VIEW...WILLIS WHARF...
MELFA...EASTVILLE...WACHAPREAGUE...PAINTER...KELLER...CAPEVILLE...TOWNSEND...
CHEAPSIDE...SMITH BEACH...LOCUSTVILLE...MACHIPONGO...DALBYS...OYSTER AND
SILVER BEACH.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3761 7556 3756 7555 3747 7562 3742 7563
3735 7568 3732 7569 3727 7575 3722 7575
3717 7577 3716 7579 3715 7602 3720 7606
3727 7607 3763 7593 3769 7553
TIME...MOT...LOC 1312Z 262DEG 72KT 3757 7592 3722 7605
44Local storm report, Jun 23, 8:16 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
916 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM MARINE TSTM WIND 4 ESE MARYUS 37.25N 76.33W
06/23/2016 M39 MPH ANZ632 VA MESONET
.
&&
MRDLocal storm report, Jun 23, 8:41 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
941 AM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM MARINE TSTM WIND 7 SW FISHERMANS ISLAND 37.04N 76.08W
06/23/2016 M43 MPH ANZ632 VA MESONET
THIRD ISLAND WXFLOW SITE.
&&
MRDSpecial weather statement, Jun 23, 8:59 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 AM EDT THU JUN 23 2016
VAZ095-097-098-231500-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-CHESAPEAKE-
959 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF
CHESAPEAKE...THE SOUTHEASTERN CITY OF NORFOLK AND THE CITY OF
VIRGINIA BEACH...
AT 957 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF VIRGINIA BEACH TO 7
MILES EAST OF CORAPEAKE. MOVEMENT WAS EAST AT 35 MPH.
WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VIRGINIA BEACH...REGENT UNIVERSITY...KEMPSVILLE...GREAT BRIDGE...VIRGINIA
WESLEYAN COLLEGE...DEEP CREEK...NORFOLK...CHESAPEAKE...PORTSMOUTH...
PRINCESS ANNE...CRADOCK...BACK BAY...FENTRESS...NORTHWEST...SOUTH NORFOLK...
NORTH VIRGINIA BEACH...AND PUNGO.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3658 7589 3658 7590 3656 7590 3655 7649
3666 7648 3684 7627 3684 7624 3685 7625
3687 7623 3686 7621 3688 7619 3689 7620
3696 7615 3695 7609 3697 7605 3697 7599
3694 7595
TIME...MOT...LOC 1357Z 265DEG 65KT 3699 7594 3656 7645
JFOSTERSpecial weather statement, Jun 23, 9:28 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 AM EDT THU JUN 23 2016
NCZ016-017-102-231530-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
1028 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CAMDEN AND
CURRITUCK COUNTIES...
AT 1027 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KNOTTS ISLAND TO NEAR SOUTH MILLS.
MOVEMENT WAS SOUTHEAST AT 105 MPH.
THESE STORMS WILL BE NEAR...
KNOTTS ISLAND AROUND 1030 AM EDT.
CURRITUCK AROUND 1035 AM EDT.
GRANDY AND COROLLA AROUND 1040 AM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE AYDLETT...MAPLE...
COINJOCK...POPLAR BRANCH...WATERLILY...SNOWDEN...BERTHA...SLIGO...BARCO AND
SHAWBORO.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3620 7580 3629 7597 3631 7597 3632 7598
3631 7598 3633 7602 3634 7602 3647 7629
3658 7589 3657 7590 3655 7587 3659 7588
3660 7583 3623 7573 3622 7577 3620 7577
TIME...MOT...LOC 1427Z 298DEG 92KT 3656 7587 3648 7624
JFOSTERSpecial weather statement, Jun 23, 9:28 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 AM EDT THU JUN 23 2016
NCZ016-017-102-231530-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
1028 AM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CAMDEN AND
CURRITUCK COUNTIES...
AT 1027 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KNOTTS ISLAND TO NEAR SOUTH MILLS.
MOVEMENT WAS SOUTHEAST AT 45 MPH.
WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
KNOTTS ISLAND AROUND 1030 AM EDT.
CURRITUCK AROUND 1035 AM EDT.
GRANDY AND COROLLA AROUND 1040 AM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE AYDLETT...MAPLE...
COINJOCK...POPLAR BRANCH...WATERLILY...SNOWDEN...BERTHA...SLIGO...BARCO AND
SHAWBORO.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3620 7580 3629 7597 3631 7597 3632 7598
3631 7598 3633 7602 3634 7602 3647 7629
3658 7589 3657 7590 3655 7587 3659 7588
3660 7583 3623 7573 3622 7577 3620 7577
TIME...MOT...LOC 1427Z 298DEG 92KT 3656 7587 3648 7624
JFOSTERThunderstorm Wind, Pasquotank
- When
- June 23, 10:00 AM EST
- Where
- Pasquotank County, 1 mi SE of Morgans Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.410, -76.337
Very large tree was downed on a house, and left the house uninhabitable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 23, 201616 deaths · $41 million · 2 events
- Tornado and Flash Flooding in West Virginia, June 23 to 24, 20167 deaths · 2 injured · $121 million · EF1 · 69 events
- Wildfire in California, June 23 to 30, 20162 deaths · 1 event
- Damaging Winds in Indiana, June 23, 20161 death · $20,000 · 52 kt wind · 5 events
- Flash Flooding in Virginia, June 23, 20163 injured · $9.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 23, 2016$148,000 · 2.75 in hail · 37 events
- Flood and Damaging Winds in Tennessee, June 23 to 24, 2016$271,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Winds in Kentucky, June 23, 2016$123,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, June 23, 2016$97,000 · 1 in hail · 9 events
- Damaging Winds in Kentucky, June 23, 201650 kt wind · 39 events
- Damaging Winds in Kentucky, June 23, 2016$37,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, June 23, 2016$25,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646174.